Missouri, 2013

Hail and Damaging Wind in Missouri, May 27, 2013

May 27, 2013 · NWS EAX · 2 events in 2 counties and zones

A Mesoscale Convective System, or MCS, that developed over eastern Nebraska, moved southeast and weakened, as it moved into northwest Missouri, during the early morning hours of May 27, 2013. Thunderstorm wind damage was observed in Dekalb County, with hail also observed in Caldwell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A Mesoscale Convective System, or MCS, that developed over eastern Nebraska, moved southeast and weakened, as it moved into northwest Missouri, during the early morning hours of May 27, 2013. Thunderstorm wind damage was observed in Dekalb County, with hail also observed in Caldwell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 2:41 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 27, 2:41 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
341 AM CDT Mon May 27 2013

.SHORT TERM...(Today and Tonight)
Issued at 341 AM CDT MON MAY 27 2013

Large MCS is tracking southeastward out of eastern NE into IA and
northwest MO early this morning. This complex will likely hold
together for several more hours as it pushes into a region of high
elevated instability over northeast KS and western MO. Deep-layer
shear is quite weak, and is maximized north of the IA/MO border. This
should keep the highest severe thunderstorm threat to the north of
the forecast area where better shear will be aligned with a surface
front from near Omaha into south central Iowa. However, conditions
are favorable for a marginal severe threat further south, and there
could be some scattered severe wind gusts as far south as the US 36
corridor through mid morning. Therefore severe thunderstorm watch
226 has been issued through 10 am for areas north and northeast of
Kansas City. This activity should begin to weaken by mid morning,
though it could survive in the form of a band of showers and embedded
weak thunderstorms as far south and east as central Missouri and the
Ozarks.

Forecast for today and tonight will be complicated by the likelihood
of cloud debris and one or more outflow boundaries left behind by
this morning's thunderstorm complex. Cirrus shield behind this system
is quite extensive and could keep northern and central MO mostly
cloudy for most of the day. Further west, outflow boundary will
likely set up somewhere over northern KS and northwest MO with areas
south of the boundary likely to warm into the mid 80s this afternoon.
This could set the stage for scattered thunderstorms redeveloping this
afternoon as the airmass destabilizes, but pinpointing any afternoon
activity is quite a challenge at this point.

Organized severe thunderstorms may develop over north central Kansas
later this afternoon and spread eastward into eastern KS and
northwest MO this evening and overnight. This activity will have much
better wind fields to work with compared to this morning's
thunderstorm complex and will be aided by a very strong 50-60 kt LLJ
nosing into west central MO after 00Z. These wind fields combined
with moderate to strong elevated instability could favor a strong
thunderstorm complex tracking eastward across the I-70 corridor and
points north tonight. Large hail and damaging winds would be the
primary threats with this activity, along with locally heavy rainfall
could also pose flooding problems for areas that received heavy
rainfall on Sunday.

.LONG TERM...(Tuesday through Sunday)
Issued at 341 AM CDT MON MAY 27 2013

This is expected to be a very active week of weather across the
Central United States with several rounds of severe weather likely.
The cause of this active period of weather is a deepening mid-level
trough across the western CONUS. By Tuesday, we'll be dealing with
the leftover convection from tonight's activity across the northern
half of Missouri. Another warm and very unstable airmass is expected
to build over the CWA and ahead of a stalled front in central Kansas
through eastern Nebraska.  Convection will once again redevelop late
Tuesday afternoon along and east of this boundary, quickly
congealing into a wind producing MCS overnight as it moves northeast
into Wednesday morning.

The focus for Wednesday will be to the west as a powerful upper
level trough deepens over the Four Corners region. Discrete
convection will likely reignite over portions of western Kansas and
the Oklahoma Panhandle Wednesday afternoon, again quickly congealing
into one or more large MCS as the LLJ intensifies overnight. This
activity would arrive Wednesday night into Thursday.

The severe weather threat on Thursday is highly conditional on how
the area can recover from the activity Wednesday night.
Nevertheless, fairly widespread convection should break out Thursday
afternoon as front/dry line edges eastward. Instability will likely
not be as high as on Tuesday/Wednesday, the the increase in 0-6KM
shear will be substantial.  The effective front will only move
slightly eastward by Friday, setting the stage for yet another round
of thunderstorm activity over the CWA.  Unidirectional flow
parallel to the surface boundary may create a substantial heavy
rain threat heading into Friday across Missouri and southeast
Kansas.

High pressure will finally sweep through the area by next weekend,
drying out the region and bringing a significant reduction in
humidity.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1148 PM CDT SUN MAY 26 2013

Thunderstorms moving south across north central Missouri will
continue to remain east of the terminals overnight with bkn cigs
around 4kft. The next main concern for aviators will revolve around
the cluster of thunderstorms across northeast and central Nebraska.
These thunderstorms are forecast to move southeast overnight moving
into northwest Missouri by tomorrow morning. Short range models show
that these storms will affect the terminals between 13Z-17Z with MVFR
cigs and vsbys reduced to 4-5SM. By tomorrow afternoon thunderstorms
will push east of the terminals and MVFR cigs will scatter out
however, there is the potential for another round of thunderstorms
tomorrow evening. Have just included VCTS around 00Z-01Z as much will
depend on activity from earlier in the day. Winds will be out of the
south through the TAF period between 10-15kts but will become gusty
tomorrow afternoon around 25kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Dux
AVIATION...73
Hazardous weather outlook, May 27, 4:04 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT MON MAY 27 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
504 AM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG THUNDERSTORMS WILL TRACK SOUTHEAST ACROSS NORTHERN
MISSOURI AND NORTHEAST KANSAS EARLY THIS MORNING. A FEW OF THESE
STORMS COULD BE SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL UP TO THE
SIZE OF QUARTERS. THESE STORMS SHOULD GRADUALLY WEAKEN AFTER SUNRISE
AS THEY MOVE INTO WESTERN AND CENTRAL MISSOURI.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT
ACROSS THE ENTIRE OUTLOOK AREA. SOME OF THESE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE WHICH COULD LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...ESPECIALLY ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS.
THE THREAT FOR SEVERE THUNDERSTORMS APPEARS LOW AT THIS TIME.

MULTIPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED LATE WEDNESDAY NIGHT
THROUGH FRIDAY NIGHT. SEVERAL PERIODS OF STRONG OR SEVERE
THUNDERSTORMS ARE POSSIBLE THROUGH THIS TIME. IN ADDITION...THE
POTENTIAL EXISTS FOR WIDESPREAD HEAVY RAINFALL WHICH COULD LEAD TO
FLOODING CONCERNS LATER THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS MORNING ACROSS NORTHERN
MISSOURI AND NORTHEAST KANSAS. SPOTTER ACTIVATION MAY BE REQUIRED
TONIGHT.

HAWBLITZEL

In the hours before

Special weather statement, May 27, 2:52 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
352 AM CDT MON MAY 27 2013

MOZ001-002-011-270945-
ATCHISON MO-HOLT MO-NODAWAY MO-
352 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...WESTERN NODAWAY AND
NORTHERN HOLT COUNTIES UNTIL 445 AM CDT...

AT 352 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
COIN TO COIN TO ROCKPORT TO AUBURN TO 29 MILES WEST OF AUBURN...AND
MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TARKIO...MOUND CITY...ROCKPORT...FAIRFAX...BURLINGTON JUNCTION...
  CRAIG...SKIDMORE...MAITLAND...HOPKINS...PHELPS CITY...WESTBORO...
  ELMO...CORNING...CLEARMONT...QUITMAN...BIGELOW...BIG LAKE AND
  PICKERING.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 82 AND 118.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9476 4057 9473 4055 9471 4012 9514
      4004 9542 4012 9540 4019 9549 4024 9548
      4025 9555 4029 9556 4031 9566 4034 9563
      4041 9566 4045 9565 4046 9568 4048 9570
      4051 9560 4059 9552
TIME...MOT...LOC 0853Z 318DEG 32KT 4085 9520 4065 9531
          4043 9549 4038 9586 4026 9636

DUX
Special weather statement, May 27, 3:49 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
449 AM CDT MON MAY 27 2013

KSZ102-MOZ001-002-011-012-271030-
ANDREW MO-ATCHISON MO-DONIPHAN KS-HOLT MO-NODAWAY MO-
449 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ATCHISON...WESTERN
ANDREW...NODAWAY...HOLT AND NORTHERN DONIPHAN COUNTIES UNTIL 530 AM
CDT...

AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
BURLINGTON JUNCTION TO MOUND CITY TO RESERVE...AND MOVING SOUTHEAST
AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MARYVILLE...HIGHLAND...SAVANNAH...SKIDMORE...MAITLAND...HOPKINS...
  WHITE CLOUD...FOREST CITY...OREGON...FILLMORE...RAVENWOOD...
  AMAZONIA...DENTON...BIG LAKE...FORTESCUE...GRAHAM...PICKERING...
  IOWA POINT...ARKOE AND BARNARD.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 57 AND 100.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4058 9464 4036 9460 3989 9481 3970 9532
      3972 9535 4001 9533 4001 9532 4004 9542
      4012 9540 4019 9549 4024 9548 4025 9553
      4033 9533 4058 9516
TIME...MOT...LOC 0949Z 315DEG 27KT 4057 9499 4016 9516
          4000 9559

DUX
Special weather statement, May 27, 4:39 AM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
539 AM CDT MON MAY 27 2013

KSZ025-102-103-MOZ011-012-020-021-028-271130-
ANDREW MO-ATCHISON KS-BUCHANAN MO-CLINTON MO-DONIPHAN KS-HOLT
MO-LEAVENWORTH KS-PLATTE MO-
539 AM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDREW...NORTHWESTERN
PLATTE...SOUTHEASTERN HOLT...NORTHWESTERN CLINTON...BUCHANAN...
DONIPHAN...ATCHISON AND NORTHWESTERN LEAVENWORTH COUNTIES UNTIL 630
AM CDT...

AT 538 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AMAZONIA TO DENTON
TO 6 MILES NORTH OF NETAWAKA...AND MOVING SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  TROY...SAVANNAH...WATHENA...COUNTRY CLUB VILLA...ELWOOD...ST.
  JOSEPH...ATCHISON...GOWER...WESTON...AMAZONIA...MUSCOTAH...
  LANCASTER...RUSHVILLE...EFFINGHAM...AGENCY...DEARBORN...HURON...ST.
  JOSEPH AIRPORT...DONIPHAN AND FARMINGTON.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-29 BETWEEN MILE MARKERS 25 AND 68.
  I-229 BETWEEN MILE MARKERS 0 AND 14.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3965 9557 3966 9534 3981 9534 3982 9527
      4007 9492 3978 9460 3975 9460 3975 9457
      3967 9448 3942 9483 3938 9519 3941 9519
      3942 9551 3947 9558
TIME...MOT...LOC 1039Z 320DEG 33KT 3994 9492 3975 9519
          3968 9570

DUX

The radar

The Pleasant Hill radar (KEAX), 135 km away, was scanning. The volume nearest the first event began at 10:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
May 27, 4:45 AM CST
Where
De Kalb County, 4.71 mi ENE of Union Star
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
40.010, -94.520

A grain bin and a shed near Highway 169, were damaged from tunderstorm winds estimated up to 60 mph.

Hail, Caldwell

When
May 27, 7:05 AM CST
Where
Caldwell County, 0.69 mi N of Hamilton
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.740, -94.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452265, 452264.